English | Español

Accidents and Incidents

1. How to deal with death of patient after radionuclide therapy?

At the time of discharge, the therapy facility should provide the patient with a small card describing details of the treatment and contact information for a radiation protection officer (RPO) to consult in an emergency.

In some cases, especially palliative treatment, the patient may die shortly after the treatment.  Areas of concern arise with respect to embalming, burial or cremation of the corpse and the conduct of autopsy examinations.  National regulations, some quite dated, are available for some or all of these in many countries, but there is a lack of international consensus recommendations.  Practice tends to be guided by a mixture of custom, professional guidance and national regulation.

The authorities in some countries place limits on radioactivity that may be present in the corpse before embalming, burial or cremation.  In the case of death of a patient within a few months after therapy, consult the therapy facility’s RPO to determine the amount of activity remaining in the patient.  No special precautions are required, provided that the activity remaining in the corpse is not in excess of national limits.  If the activity remaining in the body is greater than national limits, or if national limits have not been established, the RPO should determine the radiation precautions to be followed.  The precautions should be based on dose limits, a generic safety assessment of the need for monitoring personnel who carry out these procedures, the need for monitoring the premises, the need for minimizing external radiation exposure and the potential for contamination.

It should be noted that there may be significant variations between countries and it is advisable to establish an approach consistent with local requirements.  In addition, it may be necessary to take account of developments in regulatory practice, particularly vis-á-vis dose limits and dose constraints that have been introduced after some of these radioactivity limits were established.

INTERNATIONAL ATOMIC ENERGY AGENCY, Release of Patients after Radionuclide Therapy, IAEA Safety Reports Series No. 63, STI/PUB/1417, IAEA, Vienna (2009).
INTERNATIONAL ATOMIC ENERGY AGENCY, Nuclear Medicine in Thyroid Cancer Management: A Practical Approach, IAEA-TECDOC-1608, IAEA, Vienna (2009).

Page Top

2. Will the patient trigger a security alarm at airports or other public places?

Current international security measures such as those in place at airports and border crossing points may include extremely sensitive radiation detectors. It is quite possible that patients treated with gamma-emitting radionuclides could trigger these alarms, particularly in the period immediately following discharge. Triggering of an alarm does not mean that the patient is emitting dangerous levels of radiation - the detectors are designed to detect levels of radioactivity far below those of concern to human health. For example, it is possible to detect 0.01 MBq of iodine-131 at a distance of 2-3 m. This is a tiny fraction of the recommended discharge level in a patient.

The security authorities are well aware of this possibility, and if a patient is likely to travel soon after discharge, the hospital or the patient's doctor should provide a written statement of the therapy and radionuclide used for the patient to carry with him. The security staff are often unlikely to have any training for this occurrence, so patients should be advised to either avoid such travel or be prepared to experience some inconvenience.

Page Top

3. One example of an accident

A patient was referred for treatment of Graves' disease with 555 MBq of iodine-131. The radiopharmacist assumed that the administered activity would be 1073 MBq rather than 555 MBq, since 1073 MBq of administered activity is what was routinely used for Graves' disease in that hospital. He therefore requested 1073 MBq of activity from a commercial radiopharmacy. The activity received was 1058 MBq. When the radiopharmacist logged the activity into the computer after being measured by a dose calibrator, he failed to realize that the referring physician’s prescription was only for 550 MBq.  Furthermore, the physician who actually administered the isotope also failed to check the prescription. As a result, the patient's thyroid received a radiation absorbed dose of about 319 Gy instead of the intended 167 Gy, an overdose of 91%.


Page Top

Social Media

RPOP on Facebook

RPOP on Twitter
Copyright © 2013 International Atomic Energy Agency, Vienna International Centre, PO Box 100, 1400 Vienna, Austria